Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 212, NWS Springfield, MO

July 11, 2020Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 11, 2020, 5:41 PM CDT for Cherokee County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 5:41 PM CDT (22:41 UTC)
Expired
Jul 11, 2020, 6:45 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
3.0 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:20 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 2:20 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
220 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CDT Sat Jul 11 2020

Across the Ozarks this afternoon, temperatures were in the upper
80s to lower 90s with heat index values from 95 to 104. Humidity
values were in the 50 to 60 percent range, which for summer in the
Ozarks is fairly typical. What may not be typical for this time of
year is the upper level wave and cold front now moving south
across northern Missouri and Kansas.

The airmass in place across the Ozarks is pretty unstable with
CAPE values in the 3500-4500 j/kg range with lapse rates at -8 or
more. With the heat in place, the CINH over the area is below 100
j/kg for most locations. Shear, thanks to the upper level wave
was in the 30-40kt range and there is some low level CAPE in place
as well. All these ingredients should lead to the potential for
severe weather to impact the area late this afternoon into this
evening.

Rather robust and severe storms have already developed across
northwestern Kansas where the CAP was weakest. These storms were
taking advantage of all the ingredients in place with storms tops
exceeding 60 kft. This indicated that the updrafts in these storms
are very strong.

CAMS models have been showing this activity moving to the
southeast through this afternoon and into the Ozarks and
southeast Kansas late this afternoon into this evening. As the
storms move southeast, the expectation is for a cold pool to
develop as storm coverage increases. This will bring the potential
for a strongly forced line of storms to develop and move through
the region. With the instability in place, the storms will likely
be severe with large hail up to baseballs in size and damaging
winds in excess of 70 mph in the strongest storms.

The trajectory would bring the best potential for the strongest
storms to locations along and west of Highway 65. Areas to the
east may see severe storms as well but the best potential area
for the strongest storms will be to the west of Highway 65.

The cold front will move through the region tonight with storm
chances continuing to just before sunrise Sunday morning for far
southern Missouri. Behind the front, a slightly cooler but drier
airmass will move into the Ozarks which will feel rather nice and
make for a pleasant day.

.LONG TERM...(Sunday Night through Saturday)
Issued at 146 PM CDT Sat Jul 11 2020

As we head into the start of the work week, temperatures and
humidities will climb each day with heat indicies climbing into
the 95 to 104 range by Tuesday afternoon and to 97 to 106 by
Friday. Would expect heat headlines will be needed for much of
next week. Little in the way of rain chances are expected next
week though isolated afternoon storms from daytime heating may
occur on a daily basis.

Overall, the extended and long range forecast even into the
following week of July 19-25th looks like it will remain
generally hot and dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jul 11 2020

Clouds were beginning to develop across the area this afternoon
as temperatures rise. This will continue as we go through the
afternoon which may also allow for some scattered showers or
storms to develop. As we head into this evening clouds and storm
chances will increase a a front moves into the area. Where storms
occur over terminals, ceilings and visibilities will be impacts
with MVFR to IFR flight conditions. cloud cover will remain
across the area through overnight and into Sunday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Jul 11, 3:10 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 PM CDT Sat Jul 11 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Afternoon heat index values will range from the upper 90s to the
lower 100s this afternoon.

Strong to severe thunderstorms have developed across northeastern
Kansas and are expected to move south into the Ozarks and
southeastern Kansas late this afternoon and this evening. Much of
the region can expect storms as a storm complex moves south across
the Ozarks. Several of these storms could become severe, with
large hail up to the size of baseballs, and 70 mph wind gusts
possible. A tornado or two may also occur with the most intense
thunderstorms. Locations along and west of Highway 65 will have
the best chances for significant severe weather but all locations
across the Ozarks should expect severe thunderstorms.

There will be a limited risk for flash flooding in locations that
receive training thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An extended period of excessive heat is expected beginning
Tuesday and continuing through at least Friday. Heat index values
could exceed 105 degrees in some areas.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
All of the Ozarks and southeastern Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Jul 11, 4:49 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
449 PM CDT Sat Jul 11 2020

KSZ073-112230-
Bourbon KS-
449 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL 530
PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Mound, or 12 miles southwest of Mound City, moving east at 45
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fulton...                         Mapleton...
Harding...                        Hammond...
Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3803 9508 3804 9468 3803 9461 3791 9462
      3799 9508
TIME...MOT...LOC 2148Z 283DEG 38KT 3806 9503

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:03 PM CDTSevere Thunderstorm WarningSGFBourbon36 min
Jul 11, 4:49 PM CDTSpecial Weather StatementSGFBourbon41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.